The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Do we really need all that riboflavin B2? Absorption question

I read: ’ The body absorbs little riboflavin from single doses beyond 27 mg and stores only small amounts of riboflavin in the liver, heart, and kidneys. When excess amounts are consumed, they are either not absorbed or the small amount that is absorbed is excreted in urine [3].’
I was just wondering if taking a lower dose might give the same results. I am confused if it does anything if we only absorb so much at a time. Does anyone have a more clear answer on this? Before all this happened I took a B complex with 25 mg B2 and my urine still was colored from it.

I think same must apply to other vitamins and supplements. I know the body stores Vitamin D. It’s interesting what Dr Hain says about B2. Helen

http://dizziness-and-balance.com/disorders/central/migraine/treatments/alternative%20migraine.html

1 Like

Thanks for that. That page is very disappointing though I think because of what he says about the effectiveness of certain things. Dr Hain says butterbur doesn’t work :pensive: that’s kind of hurting my morale. I’m going to keep with it though and see. :weary:

Magnesium works ! Dr.Hain blesses it as well.

Hi Vivling. I take B2 as ‘riboflavin 5 phosphate’ as it is meant to be more absorbable. I can’t tolerate high doses as they have made me feel worse. Don’t know if it really helps but haven’t had too bad a day until now. I can feel ok one minute but the next really horrible. R.

I take 250mg B2 slow release. I agree it’s mostly just urinated out. But its cheap enough with no side effects (for me) that I just continue.

I found Petadolex (butterbur) to work.

1 Like

With what @flutters said regarding butterbur working, it makes me think that perhaps some of these pills considered “placebo” like the Vit B2 actually do work. A lot of times we are self advocating and know what actually works with our bodies.

2 Likes

I have increased b2 to 400 mg a day and feeling awful at the moment. Wondering if this could be why.

Hi. There could be a million reasons for feeling worse. I am not a Doctor but the Ent Specialist I saw suggested Riboflavin 400mg in a follow up letter. I tried 100mg at first and felt worse so stopped it. Now I take it as ‘Riboflavin 5 phosphate’, which is the activated form and bypasses the Liver.I take a low dose and don’t think more is better.What else do you take?R.

I just started taking 400 mg if b2 and have felt quite bad for a week.im taking magnisium and co enzyme q10 aswell.

Hi. I take those as well. R.

Thanks for all the input here. I think I might just try 100 mg riboflavin in the mornings and see what happens. Maybe that’s enough? I just want to know where the 400 mg number came from when they decided to use that in the trials. Was it just random?

What did happen, might I ask? I’ve noticed every result from every (though perhaps there was one ever one?) trial always come up with 400mg as being the recommended daily dose. Really cannot imagine it’s a random number. Must be scientific research somewhere there behind that figure. The neurologist I saw last week suggested I tried Vitamin B2, at 400mg/daily. However she suggested I trial it for 6-8 weeks and then dump it if there’s no significant improvement, and then try Coenzyme Q!0 under same protocol. I’ve always noticed people on here do seem to stick with it long-term obviously on recommendation from a specialist. 400mg seems a huge dose but I take comfort from the fact I‘ve since seen 1000mg! tablets on the internet so presumably someone somewhere takes even more.

Reading through older posts on here I have found people actually settling on a lot less and varying it day-to-day it seems, 100mg or 200mg on a particularly ‘tight head’ day I’ve read so it’s obviously possible. Helen

1 Like

My Dr always asks if I am fail fully taking the 400mg of B2 as well as 500mg of Magnesium he prescribed. Not sure what the science is behind those doses but I wouldn’t be without them for fear of going backward. I wish one of the well educated VM Drs would come here and chat with us… so many questions and so little information.

I wish that all the time.

1 Like

I think I’ll have to leave facilitating that to you gals over the pond. Can’t see it happening here any time soon. Here the neuros only talk in very general terms ie ‘spectrums, visual issues’ etc etc. Not much by way of theories, hypotheses, root causes. Just doesn’t get a mention. In fairness I don’t think many patients suffer as much as most on here and the specialists never see it in practical situations so cannot appreciate the impact MAV can have on quality of life, nervous toll, confidence etc.

Doesn’t the Vestibular Migraine Survival Guide 2014 throw any/sufficient light? Helen

1 Like

My doctor is retiring in a few months… I am devastated!
I’ll tell him that if by chance he gets bored when he retires, he can come here and tell us what he knows :blush:

Your consultant’s retiring I assume you meant, not your own doctor? If so that’s a blow. Your suggestion might be worth a try. It seems from what I’ve read most of the better known UK ones cannot be too far off that too. Lets hope they have imparted the knowledge they have to some younger folk all of them. Helen

1 Like